Texas, 2017Tornadoes and Flash Flood in Texas, May 9, 2017
May 9, 2017 · NWS LUB · 11 events in 4 counties and zones
Scattered supercell thunderstorms developed in the High Plains of eastern New Mexico this afternoon, before spreading northeast into the western South Plains of Texas accompanied by very large hail at times. Some of these storms acquired low-level rotation and resulted in small, brief tornadoes over open land.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered supercell thunderstorms developed in the High Plains of eastern New Mexico this afternoon, before spreading northeast into the western South Plains of Texas accompanied by very large hail at times. Some of these storms acquired low-level rotation and resulted in small, brief tornadoes over open land. Also, repeated storms in portions of Bailey County resulted in several inches of rain through the evening. The ensuing flash flood forced the Texas Department of Transportation to close some rural roads, mainly south of Muleshoe (Bailey County) where water and mud flowing over roads made travel impossible.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 5:27 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 9, 5:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Tue May 9 2017
.AVIATION...
Moist low level southeast flow will precede thunderstorm chances
developing later in the night as a strong upper level low pressure
system over southern Arizona moves into western New Mexico. Low
clouds are likely to redevelop by late evening or in the early
morning hours, while best thunder chances spread through KLBB and
KPVW between 09-12z and KCDS 11z-15z. These storms could become
quiet robust so intensity and visibility may change if stronger
storms approach. Drier southwest flow will develop mid morning
KLBB and KPVW. RMcQueen
&&
.PREV DISCUSSION... /issued 316 PM CDT Tue May 9 2017/
DISCUSSION...
Severe weather and potential for heavy rain punctuate the near
term today. The stationary upper low that has been over Baja
California and the Sea of Cortez the last 36 hours or more finally
appears to be picking up some eastward momentum. Diffluent flow
has been supporting terrain-induced convection across northern New
Mexico through the day. Thunderstorms have begun to fire further
south down the spine of the Sacramentos and Guadalupes. However,
steering flow remains pretty much oriented south to north, so for
a while at least this activity should stay to our west. We will be
looking for the potential for convection to build southeastward
from Pecos River valley of southeast New Mexico along an axis of
differential heating that has occurred on the interface of the
mostly clear sky to the southwest with the stratus that has been
in place through the day across the South Plains. It is that
development that would have a better chance of impacting the
western South Plains early in the period. Secondarily would be any
supercells that are able to form across southeastern New Mexico.
Progged Bunkers right-moving supercell motion is to the northeast
at 30-35 kts. A tornado potential will exist with the backed winds
across the South Plains.
Later tonight will see the potential for another round of storms,
probably more widespread than the evening round as the parent
upper low ejects across northern Sonora toward southeastern
Arizona. That piece may be what is appearing on water vapor
imagery across western New Mexico to northern Chihuahua southwest
of El Paso. Will maintain likely PoPs across roughly two-thirds of
the forecast area overnight. Finally, precipitable water near an
inch and a quarter and the potential for training with the nearly
south-to-north flow aloft that backs a bit with time support the
potential for heavy rain. Will monitor for the potential for a
Flash Flood watch through the evening.
The middle part of the forecast period still looks to be dominated
by a transient upper level ridge. Temperatures early in this
phase on Thursday and Friday will be in a post-frontal cool air
mass while Saturday will see warmer temperatures fueled by a
return of south winds and low level warm advection. This then
leads to the latter part of the forecast period and the potential
for a somewhat active sloshing dryline phase Sunday through
Tuesday. Cyclonic flow over the western CONUS helps support this
idea. This period is still too far out to work out the details
(such as a short wave trough that may eject across the central
High Plains Monday-ish) and have basically run with a slight
chance wording that favors the eastern half of the forecast area
each day.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/05
Hazardous weather outlook, May 9, 10:30 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Tue May 9 2017
TXZ021>044-101630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Tue May 9 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms are expected to develop across the
western South Plains mainly after 4 PM. This activity will
increase in coverage as it spreads eastward over the remainder of
the Caprock and into southeast Texas Panhandle and Rolling Plains
this evening through the overnight hours. Supercell storms early
on may develop into clusters after sunset, with a squall line
potentially racing eastward across much of the outlook area late
tonight. The most intense storms will be capable of producing
baseball size hail, wind gusts to 75 mph, a few tornadoes and
locally heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The risk of scattered severe thunderstorms may persist across the
southeast Texas Panhandle into parts of the Rolling Plains on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested this afternoon into
tonight.
In the hours before
Local storm report, May 9, 5:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM WALL CLOUD 4 SSE BLEDSOE 33.57N 102.99W
05/09/2017 COCHRAN TX STORM CHASER
ROTATING WALL CLOUD... HALF WAY TO THE GROUND.
&&
EVENT NUMBER LUB1700171
SCOBBEvent by event
7 hail, 3 tornado, 1 flash flood. Local standard time, as filed.
Hail, Cochran
- When
- May 9, 6:30 PM CST
- Where
- Cochran County, 5.11 mi NNW of Morton Cochran Co Ar to 6.45 mi NNW of Morton Cochran Co Ar
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.798, -102.764
A swath of severe hail moved over Texas Highway 214, with hailstones estimated as big as tennis ball size. No damage was reported.
Hail, Parmer
- When
- May 9, 6:31 PM CST
- Where
- Parmer County, 13.19 mi NW of Parmerton
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.700, -102.990
Tornado, Bailey
- When
- May 9, 6:46 PM CST
- Where
- Bailey County, 4.08 mi E of Enochs
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.860, -102.700
Storm chasers observed a very brief and narrow tornado over open land east of Enochs.
Hail, Lamb
- When
- May 9, 7:18 PM CST
- Where
- Lamb County, 0.69 mi N of Friendship
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.990, -102.600
Flash Flood, Bailey
- When
- May 9, 7:25 PM CST to 11:45 PM CST
- Where
- Bailey County, 6.27 mi NE of Muleshoe Warren Arpt to 0.9 mi NW of Progress
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.300, -102.630
Multiple rounds of thunderstorms affected northeast Bailey County this evening and produced up to 3.78 inches of rainfall as measured by a Texas Tech University West Texas Mesonet station near Muleshoe. Texas Department of Transportation closed some rural roads south of Muleshoe due to water and mudflows breaching fields.
Tornado, Lamb
- When
- May 9, 7:45 PM CST
- Where
- Lamb County, 0.57 mi W of Sudan
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 15 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.070, -102.540
A very narrow tornado was observed for a few seconds over a field.
Hail, Lamb
- When
- May 9, 7:45 PM CST
- Where
- Lamb County, 1.79 mi NW of Sudan
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.090, -102.550
Tornado, Cochran
- When
- May 9, 8:31 PM CST to 8:32 PM CST
- Where
- Cochran County, 9.62 mi SSW of Lehman
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.490, -102.860
A storm chaser observed a rope tornado illuminated by lightning.
Hail, Bailey
- When
- May 9, 9:47 PM CST to 9:51 PM CST
- Where
- Bailey County, 0.4 mi W of Muleshoe to 0.72 mi E of Muleshoe
- Measured
- 1.75 in hail
- Property damage
- $120,000
- Reported by
- Public
- Coordinates
- 34.219, -102.737
Copious amounts of hail up to golf ball size caused various degrees of damage to vehicles and roofing shingles, mainly across southern sections of Muleshoe.
Hail, Lamb
- When
- May 9, 9:54 PM CST
- Where
- Lamb County, 0.57 mi W of Littlefield
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 33.920, -102.330
Hail, Lamb
- When
- May 9, 10:20 PM CST
- Where
- Lamb County, 2.82 mi NNE of Hart Camp
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.070, -102.140
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New Mexico, May 9, 2017$370,000 · EF0 · 64 events
- Lightning Strikes in Texas, May 9, 2017$200,000 · 2 events
- Tornadoes and Hail in Texas, May 9 to 10, 2017EF1 · 8 events
- Frost and Freeze in West Virginia, May 9, 20178 events
- Frost and Freeze in Virginia, May 9, 20175 events
- Hail in New Mexico, May 9, 20171.25 in hail · 5 events
- Hail and Damaging Wind in Kansas, May 9, 20171.75 in hail · 5 events
- Hail and Heavy Rain in Nebraska, May 9 to 10, 20171.25 in hail · 5 events
- Tornado and Hail in Colorado, May 9, 20171.25 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, May 9, 2017$10,000 · 3 events
- Hail in Colorado, May 9, 20171 in hail · 3 events
- Frost and Freeze in Maryland, May 9, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686973, 686974, 686968, 686975, 688341, 686970, 686976, 686969, 686977, 686979, 686980.